How antidepressants really can change your life - Josh's Story

Aime and Josh''s lives have been torn apart by long term side effects of antidepressants and antipsychotics. 

 

WHAT DOCTORS DON'T TELL YOU WHEN YOU GO ON AN ANTIDEPRESSANT. -  Josh has been like this since January  2014 even though he no  longer takes medication. 

 

I suppose when you go to your GP and are given medication, you think that  if it doesn't agree with you, then you can just stop taking it. 

This doesn't always  happen with antidepressants. One of the reasons is that within  weeks, you can become hooked and they can be impossible to get off. Many of you reading this will be familiar with the horrifying effects of withdrawing from antidepressants. They include electric shock feelings, insomnia, extreme agitation. This leads  GP's and many people to conclude their original symptoms of depression have returned  and therefore patients are advised to go back on the pills,. I guess they will have to be on them for the rest of their life. 

You must be thinking, wow,  thats not something GP's tell you when you walk into their surgery looking for some temporary respite for stress or sleepless nights. But  there's worse to come. Since starting this campaign three  months ago,  I'm contacted by people who have come off antidepressants but are still plagued with debilitating symptoms.

The first example is included in my book. I  was shocked when contacted by a man who had taken Prozac because he had moved to the UK and didn't have any friends. Initially the drug worked for him. But after a few months the effects wore off  but he stuck with it. Eventually, many years later, he was determined to come off the drug.  After months of agonising withdrawal, he managed it. But then  months later something happened. He started getting the agonising condition of akathisia - where you can't sit still, can't sleep and is a condition so excruciating that suffers  choose to end their lives immediately.  It  was so bad that he had to go back on Prozac. He may now have to take this for the rest of his life.  And there are other cases like this. 

The most shocking case I've come across is the story of Josh who has been left mentally and physically disabled with akathisia and dystonia.   His wife Aime told me his story: 

Josh has ALWAYS been a hard worker, loving and fun, Father, Husband and friend.  He learned things very quickly, was a people person, team player and always has been promoted fast in all his jobs.  

However, at the end of 2013, due to several stressful situations, a  therapist offered him a low dose of an antidepressant.   It was effexor (venlafaxine)


What happened next changed his life.


January 2014 - He was then hospitalized from a side effect and they upped the dose.  2 days later uncontrollable movements started.  Doctors said it was anxiety and wanted to double the dose again which is when I got him out.  After that when we met with his prescribing doctor a week later,  they kept him on that dose for another couple weeks then she took him off it and put him on another 3 medications. Each and every time he went in, they said it was anxiety and the side effects weren’t that bad (some landed him the ER for heart attack symptoms!!)  He was in therapy 3x a week and they kept saying it was behavioral. He was diagnosed with Complex PTSD. 

11 months go by and 14 medications later, the movements were getting worse. 


In Oct. 2014 we finally got into see a Neurologist.  He confirmed my husband had Severe Akathisia and Dystonia.

Akathisia is a side effect from medication. If treated early, and taken off the offending medication, it can be reveresed. The longer it goes on, the more permanent it is and because they continued to switch meds, his is now Severe and irreversible . We have been told by several specialists who say he is the worse they have ever seen.   It is literal Torture. It’s Hell. It’s constant. No relief.  It’s involuntary movements, hand wringing, pacing when you desperately want to stop, when your body won’t let you, but on top of that its extreme pain from the inside. It feels like your body is on fire and you need to jump out of your skin.  Dystonia is muscle contractions in one or more parts of the body causing muscle cramps, nerve damage and of course pain.

 He paces 16+ hours a day. Doesn’t matter if he is at the doctors, or at home. Doesn’t’ matter if he is inside or outside, its constant. He wants so badly to stop but can’t.  With the Disorder Specialist as well with Therapy, they tried distracting his focus on something else and he still cannot perform simple activities as his body moves still.  He doesn’t sleep until he is exhausted and just can’t move anymore.  

He is embarrassed to be in public or around anyone because even with family and in the hospital and the MRI place, the questions asked is "What’s wrong with you?" "Are you cold?" "Do you need to pee?"  "Calm down, you don't need to be nervous" People don't understand that he can’t stop. We even had a Policeman ask if he needed an ambulance because he thought he had overdosed on drugs, thank goodness we had the medical proof to show he was not on drugs, but it was in fact caused by prescription drugs!

On a good week he is able to hold our baby once or twice for a few minutes before he needs to put him down.  He spends most of the time in the hall or kitchen pacing and keeps his distance. 

He wants so desperately to feel normal again and work and do something productive.  Instead he paces all day, can’t sit to read which he used to love to do, can’t sit to even watch a short TV show or movie, can’t ride his bike, can’t be around people in general.  His memory and speech have also beed effected. Some days he stutters and some days he doesn't. They told us thats because the medications fried his neurotransmitters they are misfiring. 

 

I want to thank Aimee and Josh for sharing their story. As Josh  can no longer work and they have a family to support,  I'm sure  that donations are greatly appreciated.

https://www.gofundme.com/holdingtohope4Josh